Skip to content
    Font Size
    A
    A
    A

    Some Dietary Supplements Linked to Liver Damage

    Bodybuilding, Weight Loss Supplements Worst Culprits
    By
    WebMD Health News
    Reviewed by Laura J. Martin, MD

    May 23, 2012 -- Bodybuilding and weight loss supplements may help you look better, but with some of these supplements there's an ugly tradeoff: a very real risk of liver damage.

    Using data from a national registry, researchers found that herbal and dietary supplements were implicated in 18% of liver injury cases caused or suspected of being caused by drugs or supplements from 2003 to 2011.

    Bodybuilding and weight loss supplements were by far the biggest offenders, linked to 34% and 26% of 93 cases studied, respectively, says researcher Victor J. Navarro, MD, a professor of medicine, pharmacology, and experimental therapeutics at Thomas Jefferson University in Philadelphia.

    Still, the study is not meant to scare people, Navarro says. Many supplements are beneficial to your health, he says, ticking off a long list that includes calcium and vitamin D supplements and multivitamins made by reputable companies.

    Plus, the absolute risk of any one person developing supplement-associated liver injury may be very small, he says.

    The findings were presented at the Digestive Disease Week conference in San Diego.

    Drug-Linked Liver Injury a Major Problem

    Liver damage from medication is one common reason that drugs are pulled off the market. And certain supplements have been linked to drug-associated liver injury, Navarro says.

    About 40% of Americans take herbal and dietary supplements, which do not require a prescription and are not tightly regulated by the FDA. Yet there's a lack of solid information about their side effects, including liver-related toxicities, Navarro says.

    So the researchers turned to the National Institutes of Health-funded Drug-Induced Liver Injury Network (DILIN). It's a nationwide registry of people who experience liver injury within six months of using certain drugs or alternative-medicine herbal products and supplements. A majority were male, white, and overweight.

    Researchers asked the people what supplements they were taking. Most still had the products at home and brought them in for testing to determine whether they actually contained what the labels said they did, among other factors.

    People also underwent a battery of exams with the goal of better understanding supplement-associated liver ills.

    1 | 2 | 3

    Today on WebMD

    man holding his stomach
    Get the facts on common problems.
    blueberries in a palm
    Best and worst foods.
     
    woman shopping
    Learn what foods to avoid.
    fresh and dried plums
    Will it help constipation?
     
    diverticuliltis illustration
    Slideshow
    couple eating at cafe
    Article
     
    sick child
    Slideshow
    Woman blowing bubble gum
    Slideshow
     

    Send yourself a link to download the app.

    Loading ...

    Please wait...

    This feature is temporarily unavailable. Please try again later.

    Thanks!

    Now check your email account on your mobile phone to download your new app.

    Woman with crohns in pain
    Slideshow
    Woman with stomach pain
    Slideshow
     
    diet for diverticulitis
    Video
    what causes diarrhea
    Video